Loading ...
Sorry, an error occurred while loading the content.

15097Re: [GIWorld-Hepatitis] Neupogen/Painkillers and the Liver (repost)

Expand Messages
  • claudine intexas
    Jul 28, 2004
    • 0 Attachment
      --- Shshonee <shshonee@...> wrote:

      >
      > But also temper it knowing that these doctors were trained in the
      > "Tylenol
      > age". I remember when Tylenol came onto the scene. Such a big stir!
      > It was
      > the next big thing to sliced bread. Big promos, big commercials,
      > kinda like
      > Scherring and their rush to get everyone on treatment, whether they
      > need it
      > or not. Any reports of deaths from Tylenol OD's, misuse, etc. were
      > quickly
      > squashed. If a new medication came out nowadays and caused as many
      > deaths
      > as Tylenol misuse, it would never make it to market. If taken as
      > prescribed, MOST people won't have a problem, most HEALTHY people.
      >

      Acetaminophen has stood the test of time. There is no pain medication
      with less potential side effects than acetaminophen, and even better,
      the instances when acetaminophen will cause a problem can almost
      always be predicted in advance, unlike most any other medication. In
      fact, it is acetaminophen's very predictability that contributes to
      its safety. There are three times when acetaminophen can cause a
      problem:

      Overdose (rarely accidental, usually intentional)

      When taken with alcohol

      When taken if your body is in a state of starvation

      The reason: The body produces a substance called glutathione which
      protects the liver from damage. As long as there is adequate
      glutathione there is no problem. If a person takes more Tylenol than
      he/she has glutathione stores to deal with it, then there is a
      problem. Glutathione stores are depleted when a person is starving or
      when alcohol uses up the glutathione stores. If people commit suicide
      by taking an overdose of Tylenol it is not the fault of the drug. A
      person could commit suicide with many drugs, both OTC or
      prescription, or by many other means. A psychiatrist once told me
      that if someone really wants kill himself he will find a way. As for
      acetaminophen and suicide, the UK adds NAC to acetaminohpen (at least
      the last I heard they did), which protects the liver from possible
      damage from overdose. I don't know why the US doesn't do that too.

      Almost any drug has the potential to cause stress or damage to the
      liver, including ibuprofen and aspirin. The main difference is that
      damage from these drugs, while rare, can happen anytime at any dose,
      even a small dose. They are unpredictable. However, the chance of any
      pain medication causing a real problem with the liver is very small
      if taken as directed and NOT taken for extended periods of time.

      C
    • Show all 18 messages in this topic